Missouri, 2018

Heat in Missouri, July 20, 2018

July 20, 2018 · NWS MEG · 2 events in 2 counties and zones

Upper level high pressure dominated the region during the middle of July 2018. High temperatures and humidity combined to create dangerous heat indices across the Mid-South.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper level high pressure dominated the region during the middle of July 2018. High temperatures and humidity combined to create dangerous heat indices across the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 20, 9:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 20, 9:10 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1010 AM CDT Fri Jul 20 2018

.DISCUSSION...

Skies are mostly cloudy across portions of east Arkansas with
mostly sunny skies across the remainder of the forecast area.
Temperatures this morning range from the mid 70s to mid 80s.
Some showers are moving through east Arkansas at this time with
strong to severe thunderstorms moving south through central
Arkansas.

The clouds and rain have kept temperatures from warming up across
portions of east Arkansas and these areas may not see Heat Index
values reach above 100 degrees this afternoon. However, since
the rain was not widespread, will leave Excessive Heat Warning
alone for now.

Will update forecast to remove morning wording.

ARS

&&

.PREV DISCUSSION... /issued 329 AM CDT Fri Jul 20 2018/

DISCUSSION...

.Dangerous Heat Expected Across the Mid South Today...
.Severe Weather Outbreak from Late Afternoon into Tonight...

A very busy short-term forecast period is in store for the Mid
South. Initially, dangerous heat and humidity is expected today
across the region before severe thunderstorms develop from late
afternoon into tonight.

High temperatures this afternoon should top out in the middle to
upper 90s. These very hot temperatures will combine with middle to
upper 70s dewpoints to support heat index values between 105-109
degrees east of the Mississippi River, with 110-115 degree heat
index values along and west of the river. A heat advisory is now
in effect for all areas east of the Mississippi River, with an
excessive heat warning now in effect for areas along and west of
the river.

The very hot and humid airmass in place today will set the stage
for a potentially explosive severe thunderstorm event from late
this afternoon into tonight. The airmass will become very unstable
late this afternoon, with MUCAPE values expected between
5000-6000 j/kg. In addition, mid level lapse rates will begin to
steepen to between 7.5 and 8.0 c/km, with the approach of an
anomalously strong 60 kt mid level jet that will overspread a very
hot and humid surface airmass. As mid level temperatures cool
slightly, the weak capping in place should erode by late afternoon
and allow for explosive thunderstorm development. Strong deep
layer shear and low level helicity values between 100-200 m2/s2
strongly support supercell development with initial late afternoon
activity across northern portions of the forecast area. Any
supercell thunderstorm will be capable of very large hail
(potentially 2 inches or greater), damaging winds, and a few
tornadoes from late this afternoon into this evening. The greatest
threat appears across northwest Tennessee where a Moderate Risk
for Severe Storms resides. Eventually, supercells may cluster and
bring an increasing damaging wind threat to the entire area. Large
hail and isolated tornadoes cannot be ruled out even later
tonight further south, from I-40 southward. The remainder of the
Mid South, outside of the Moderate Risk area, is in an Enhanced
Risk for Severe Storms.

Storms should push into southern areas late tonight with the
severe threat gradually diminishing towards sunrise. A cold front
will drop south across the region with slightly cooler
temperatures and lower humidity values on Saturday across northern
sections. A few storms may still be possible across southern
sections into Saturday afternoon as the atmosphere still remains
very warm and humid ahead of the front.

A cutoff upper level low will drop southwestward from the Ohio
Valley across the Tennessee Valley, then across the central Gulf
Coast through the early and middle part of next week. This will
bring a return to near to slightly below normal temperatures to
the Mid South. In addition, deeper moisture associated with the
upper low will advect back into the area from the east, with
nearly daily chances for showers and thunderstorms through the
extended forecast period.

JLH

&&

.AVIATION...
12Z TAFs

IFR ceilings at TUP will gradually improve to VFR conditions this
morning. Otherwise, VFR conditions expected to prevail outside of
thunderstorms. Showers and thunderstorms are expected to develop
today, especially this afternoon and tonight. However, confidence
in exact timing is low in this set due to differing guidance in
this anomalous summer pattern. Adjustments to timing of VCTS and
tempos may be needed in subsequent sets. Light S winds will
increase to 6-11 kts today and weaken slightly tonight.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
     Pemiscot.

MS...Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
     DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Excessive Heat Warning until 8 PM CDT this evening for
     Lauderdale-Shelby-Tipton.

     Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Madison-McNairy-Obion-
     Weakley.

&&
Hazardous weather outlook, Jul 20, 3:05 AM CST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 AM CDT Fri Jul 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
405 AM CDT Fri Jul 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Dangerous heat is expected across the Mid South today. An
Excessive Heat Warning will be in effect from late this morning
through this evening along and west of the Mississippi River. A
Heat Advisory will be in effect for the remainder of the area.

An outbreak of severe thunderstorms is expected from late this
afternoon through tonight. There is a Moderate Risk for Severe
Thunderstorms across northwest Tennessee, with an Enhanced Risk of
Severe Thunderstorms across the remainder of the area. The
potential will exist for very large hail, some golfball size or
larger, damaging winds, and a few tornadoes. Please continue to
monitor the weather through the day and be prepared to take cover
if warnings are issued for your location.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the Mid South
later this afternoon through tonight.

JLH

In the hours before

Special weather statement, Jul 20, 10:50 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1150 AM CDT FRI JUL 20 2018

ARZ058-MSZ010-201730-
Phillips AR-Coahoma MS-
1150 AM CDT FRI JUL 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CDT
FOR...

Southwestern Phillips County in eastern Arkansas...
Southwestern Coahoma County in northwestern Mississippi...

At 1150 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Crumrod, or near
White River National Wildlife Refuge, moving southeast at 50 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in southwestern Phillips and southwestern Coahoma Counties
should monitor this storm closely.

LAT...LON 3414 9108 3419 9109 3422 9106 3425 9108
      3425 9107 3427 9107 3439 9096 3399 9046
      3399 9066 3412 9067 3412 9112
TIME...MOT...LOC 1650Z 313DEG 48KT 3421 9098

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Dunklin

When
July 20, 11:00 AM CST to 7:00 PM CST
Where
Dunklin forecast zone
Reported by
AWOS
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees.

Heat, Pemiscot

When
July 20, 11:00 AM CST to 7:00 PM CST
Where
Pemiscot forecast zone
Reported by
AWOS
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785157, 785158.